Serotonin Syndrome

  1. Just wondering if anyone her has worked with a patient who was suffering from serotonin syndrome, a condition with multiple debilitating symptoms caused by giving certain medications together. I recently read about it in the New England Journal of Medicine and was interested to hear from nurses who have assisted patients in their recovery. I am not a student, just a curious faculty member! Thanks in advance, Crab23
    •  
  2. 6 Comments

  3. by   lsyorke
    I've taken care of patients with this and also talk to alot of survivors of it. What would you like to know?
  4. by   meta4
    I have never heard of this syndrome. Which medications cause this?

    thanks
  5. by   sirI
    Quote from crab23
    Just wondering if anyone her has worked with a patient who was suffering from serotonin syndrome, a condition with multiple debilitating symptoms caused by giving certain medications together. I recently read about it in the New England Journal of Medicine and was interested to hear from nurses who have assisted patients in their recovery. I am not a student, just a curious faculty member! Thanks in advance, Crab23
    Hello, crab23,

    Yes, I have had a couple of patients in my practice with this syndrome. One death.
  6. by   scampi710
    Please post all information on this. Are the symptoms similar to Parkinson's?
  7. by   sirI
    Quote from scampi710
    Please post all information on this. Are the symptoms similar to Parkinson's?
    Hello, scampi710,

    Many of the s/s are similar to those of Parkinson's. The individual may have tremors, incoordination, agitation. In fact, Parkinson's is one of the differential dx when considering the syndrome.

    Quote from meta4
    I have never heard of this syndrome. Which medications cause this?

    thanks
    Hello, meta4,

    Usually meds such as MAOI's, SSRI's, and, tricyclics. Any drug that can increase the serotonin CNS levels using 2 or more mechanisms of methadology can precipitate this syndrome.
    Last edit by sirI on Oct 26, '05 : Reason: Automerged Doublepost
  8. by   lsyorke
    We've seen more lately with the trend of using more that one antidepressant. ie. Zoloft and Wellbutrin at the same time. Or an ssri with St. Johns Wort.

close